Alert archive / New Mexico / Areal Flood Advisories in 2021
Areal Flood Advisory 430, NWS Albuquerque, NM
NWS Albuquerque, NM issued this areal flood advisory at Aug 11, 2021, 2:25 PM MDT for Catron County, Socorro County, New Mexico. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 2:25 PM MDT (20:25 UTC)
- Expired
- Aug 11, 2021, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Catron County, NM, Socorro County, NM
The radar
The Albuquerque radar (KABX), 123 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WGUS85 KABQ 112025
FLSABQ
Flood Advisory
National Weather Service Albuquerque NM
225 PM MDT Wed Aug 11 2021
NMC003-053-112330-
/O.NEW.KABQ.FA.Y.0430.210811T2025Z-210811T2330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-Socorro NM-
225 PM MDT Wed Aug 11 2021
The National Weather Service in Albuquerque has issued a
* Arroyo and Small Stream Flood Advisory for...
Western Socorro County in central New Mexico...
Northeastern Catron County in west central New Mexico...
* Until 530 PM MDT.
* At 225 PM MDT, Doppler radar indicated heavy rain due to nearly
stationary thunderstorms. This will cause arroyo and small stream
flooding. Between 0.75 and 1 inch of rain has fallen.
* Some locations that will experience flooding include...
mainly rural areas of Western Socorro and Northeastern Catron
Counties
Additional rainfall amounts of 0.5 to 1 inch are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3458 10802 3458 10801 3458 10800 3458 10773
3429 10763 3428 10773 3427 10788
$$
15What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Aug 11, 11:29 AM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 11, 11:29 AM MDT, 2 hours 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1129 AM MDT Wed Aug 11 2021 .AVIATION... 18Z TAF CYCLE Increasing moisture from south to north over NM will allow for convection to develop over the higher terrain, with very weak and erratic storm motion. Brief mt obscurations with MVFR cigs/vsbys in the stronger storms, which will produce gusty outflow winds, and trigger additional showers and tstms. At least isold showers and tstms to linger aft 03Z. && .PREV DISCUSSION...315 AM MDT Wed Aug 11 2021... .SYNOPSIS... Wildfire smoke from California has dispersed over central New Mexico and if anything lingers over extreme northern parts of the state. Thunderstorm activity will be the main concern for New Mexico weather through the weekend. Scattered to numerous storms are expected Thursday, Friday and Saturday. Some storms will be slow moving and capable of heavy rainfall leading to flash flooding. We will need to monitor burn scar areas for rapid onset to flash flooding and debris flows each day. Moisture may decrease early next week but there is still a chance of scattered storms for the region. && .DISCUSSION... SHORT TERM...(Today through Thursday)... A few light showers have lingered across the area overnight along with mostly cloudy skies. The 00Z PW at KABQ rose again to 1.01". Another rendition of model differences was delivered as expected from 00Z guidance. A poorly defined weakness in the upper level pattern is shown draped from west to east thru central NM w/ a few areas of convection dotting the perimeter. The latest NBM solution for later today shows an area of surface convergence along the I-40 corridor w/ a general uptick in storm coverage compared to Tuesday. Storm motions will be slow and erratic w/ terrain influences and outflow boundaries acting as the dominant forcing mechanisms for further development. Despite the model differences in convective coverage today, guidance is still consistent on developing an inverted trough extending from the TX/OK panhandles into eastern NM tonight. This trough appears to be in response to upper level ridging strengthening across the Great Basin and over east TX. The NBM precipitation pattern indicates a rather well-defined circulation developing near Lincoln County by sunrise Thursday as convection from tonight dissipates over that region. This feature then drifts westward Thursday and serves as the focus for numerous SHRA/TS across central/southern NM into Thursday night. It will be interesting to see the next rendition of models after convection evolves Wednesday. WPC QPF is bullish with some of these storms and a marginal risk for excessive rainfall encompasses much of the forecast area Thursday. LONG TERM...(Thursday night through Wednesday)... Scattered to widespread thunderstorm activity should continue on Friday and Saturday. The current upper level low over E AZ should still be in the region and contribute large scale lift over New Mexico each day. Friday still looks to wettest of the days, but Saturday could be equally impactful with flash flooding given antecedent conditions with wet grounds from previous rainfall. Synoptic model guidance and ensembles still show a building ridge over the Great Basin through Sunday but all vary in the above normal height anomaly. The models are also having a tough time with the evolution of the upper low over the region which may slowly retrograde back to the west on Sunday. Northerly flow aloft may also help draw drier air into NM from CO on Sunday. PWATs are generally around 1-1.2 inches for the end of the week but could drop under 1 inch late Sunday into Monday. Moisture then increases again for the middle of next week. Beyond Monday, the evolution of the upper level pattern becomes muddled. The upper level ridge over the Great Basin is the key to the forecast and the ECMWF holds onto this ridge longer than the other models. The GFS breaks down this ridge faster with a long wave trough developing over the western U.S. by Wednesday which would be more supportive of a typical monsoon pattern for New Mexico. By Wednesday the ECMWF and Canadian show a flatter pattern than the GFS so there are some noticable differences. In the end, the pattern still looks to support thunderstorm activity but hard to say how much coverage will result. Guyer/Overpeck && .FIRE WEATHER... The potential for showers and storms with locally heavy rainfall will remain in place thru the weekend, especially around the high terrain. The risk for burn scar flash flooding will increase with each passing day of heavier rainfall. Areas along and south of I-40 are targeted for the highest precip amounts over the next 7 days. Temps will be near normal across northern NM and 5 to 10 degrees below normal across the south. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 11, 2:40 AM MDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 240 AM MDT Wed Aug 11 2021 NMZ201>241-120845- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 240 AM MDT Wed Aug 11 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall will be expected mainly over the Gila Forest and along the Continental Divide this afternoon and evening, where localized areas of flash flooding may occur as a result. Isolated thunderstorm activity can be expected over the higher terrain of the central and northern mountain chains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms are expected Thursday through Saturday. Thunderstorm activity may be more widespread stretching across much of New Mexico. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Thunderstorm activity will likely continue into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 39
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:34 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Aug 11, 3:31 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Aug 11, 3:43 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 3 hr |
| Aug 11, 3:56 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Aug 11, 4:14 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Torrance | 3 hr |
| Aug 11, 4:39 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| Aug 11, 4:56 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 3 hr |
| Aug 11, 5:26 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 3 hr |
| Aug 11, 5:38 PM MDT | Special Weather Statement | ABQ | Harding | 37 min |
| Aug 11, 5:41 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Quay, San Miguel | 3 hr |
Nearby
Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.